Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Indianapolis, IN

May 23, 2004Fountain County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 2:54 PM EST for Fountain County, Warren County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 2:54 PM EST (19:54 UTC)
Expired
May 23, 2004, 3:30 PM EST
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Fountain County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS53 KIND 231954
SVRIND
INC045-171-232030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
254 PM EST SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
  WARREN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 330 PM EST

* AT 253 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WEST LEBANON...OR ABOUT 17 MILES NORTHEAST
  OF DANVILLE...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE VILLAGE AROUND 305 PM EST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4037 8757 4021 8746 4034 8711 4048 8712

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EST, 24 minutes earlier.

Area forecast discussion, May 23, 2:30 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SUN MAY 23 2004

.DISCUSSION...STATNRY FNT IN SRN LWR MI.  CDFNT IN CNRTL MO.
MUTLTIPLE WATCH BOXES OUT INVOF FRONTAL BOUNDARIES.  FORECAST FOCUS
IS ON POPS IN SHORT TERM.

MODELS HAVE SOME DISAGREEMENT WITH SMALL FEATURES SO WILL USE A
BLEND OVERALL.  CDFNT IN CENTRAL MO AT 19Z IS FORECAST TO PASS
THROUGH THE CWA AFTER MIDNIGHT TONIGHT.  PRIOR TO THAT A TROF/SHWV
WILL BE JUST WEST OF THE STATE AROUND 00Z.  AHEAD OF THIS WAVE LIS
ARE -5 TO -6 WITH GOOD SPEED SHEAR AND SBCAPES ARE IN THE 1500-2000
J/KG RANGE SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS
EVENING.  BY THE TIME THE FRONT APPROACHES NEAR MIDNIGHT ACTIVITY
SHOULD DIMINISH.

ACTIVE PATTERN OVER THE NEXT 7 DAYS.  NO REAL BIG CHANGES TO THE
EXTENDED.

WENT SLIGHTLY WARMER THAN MOS TOMORROW AS I CAN SEE NO REASON WHY WE
WONT REACH 80S AGAIN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
TOR WATCH #259 TIL 21Z NRN 1/3 OF CWA
TOR WATCH #260 TIL 21Z SRN 2/3 OF CWA

&&

SALLY
Hazardous weather outlook, May 23, 5:21 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 AM EST SUN MAY 23 2004

INZ021-028>031-035>049-051-052-241020-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-
RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE
EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY
NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS
POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.
SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING.

INZ053>057-060>065-067>072-241020-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON-
KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY
STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY
NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT
THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

PUMA

In the hours before

Special weather statement, May 23, 10:49 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1049 AM EST SUN MAY 23 2004

INZ043>049-051>057-060>065-067>072-232100-
VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-
JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-
SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
1049 AM EST SUN MAY 23 2004

...TORNADO WATCH #260 REMAINS IN EFFECT...

THE WATCH IS IN EFFECT UNTIL 400 PM EST.
Local storm report, May 23, 1:29 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
129 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             3 W CLINTON             39.66N 87.46W
05/23/2004  0.75 INCH        VERMILLION         IN   LAW ENFORCEMENT

            DIME SIZE HAIL IN CENTENARY

&&

SALLY
Local storm report, May 23, 1:36 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             1 W CLINTON             39.66N 87.42W
05/23/2004  1.75 INCH        VERMILLION         IN   AMATEUR RADIO

&&

SALLY
Local storm report, May 23, 1:45 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             1 E MONTEZUMA           39.79N 87.35W
05/23/2004  0.75 INCH        PARKE              IN   AMATEUR RADIO

0137 PM     HAIL             3 W ROCKVILLE           39.77N 87.29W
05/23/2004  1.00 INCH        PARKE              IN   LAW ENFORCEMENT

            HAIL OCCURRED IN COLOMA

&&

SALLY
Local storm report, May 23, 2:24 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
224 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             YEOMAN                  40.67N 86.72W
05/23/2004  0.88 INCH        CARROLL            IN   LAW ENFORCEMENT

0150 PM     TSTM WND DMG     6 N LAFAYETTE           40.50N 86.87W
05/23/2004                   TIPPECANOE         IN   EMERGENCY MNGR

            TREES DOWN NEAR CAIRO

&&

SALLY
Special weather statement, May 23, 2:41 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EST SUN MAY 23 2004

INZ043>049-051>057-060>065-067>072-232045-
VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-
JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-
SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
241 PM EST SUN MAY 23 2004

...TORNADO WATCH #260 HAS BEEN CANCELLED...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING
BUT THE THREAT FOR TORNADOES HAS DIMINISHES.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:11 PM ESTSevere Thunderstorm WarningINDVigo34 min
May 23, 1:27 PM ESTSevere Thunderstorm WarningINDParke, Vermillion33 min
May 23, 1:43 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke32 min
May 23, 1:57 PM ESTSevere Thunderstorm WarningINDCarroll33 min
May 23, 5:05 PM ESTSevere Thunderstorm WarningINDParke25 min
May 23, 5:22 PM ESTSevere Thunderstorm WarningINDPutnam38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.